Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Pocatello, ID

July 19, 2002Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 19, 2002, 2:18 PM MDT for Bingham County, Idaho. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 2:18 PM MDT (20:18 UTC)
Expired
Jul 19, 2002, 2:45 PM MDT
In force
27 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 51 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS55 KPIH 192018
SVRPIH
IDC011-192045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
217 PM MDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

* UNTIL 245 PM MDT

* AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL BINGHAM COUNTY...OR ABOUT 14 MILES
  EAST OF BLACKFOOT...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN BINGHAM COUNTY AT 230 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4323 11220 4307 11211 4319 11186 4329 11196

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:35 AM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 19, 9:35 AM MDT, 4 hours 43 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
935 AM MDT FRI JUL 19 2002

JUICY AIRMASS IN PLACE THIS MORNING ACROSS CWFA WITH SFC DEWPTS IN
THE 50S (58 AT KPIH AND KIDA).  SLC SOUNDING CONTINUES TO CARRY PW
OVER 1 INCH...AND THUS SHOULD STAY MOIST THROUGH DAY DESPITE 12Z
MESOETA TRYING TO DRY OUT PWS OVER CWFA.  SHOWERS ALREADY FIRING IN
SNAKE VALLEY NEAR KMUO AHEAD OF MAIN S/WV TRACKING NORTHEAST OUT OF
WRN NV.  THIS TREND LIKELY TO CONTINUE THROUGH REMAINDER OF MORNING
BEFORE BEST INSTABILITY HITS MID AFTERNOON. INVISION ANOTHER
SCENARIO LIKE YDAY WITH SCT TO NMRS SLOW MOVING TSTORMS WITH START
OF BEST CONVECTION OVR MTN TERRAIN. LOCALLY HEAVY RAINS ARE AGAIN
POSSIBLE...BUT WONT BE WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH.
CURRENT FCST IN GOOD SHAPE OVERALL...WILL BRING A ZONE OR TWO
CURRENT BUT NO OTHER CHANGES PLANNED AT THIS TIME.  DMH

.KSFX...OPERATIONAL...VCP 21.

BYI 85/56/84 221

.PIH...NONE.

PIH BB 087/055 086/051 085 04221

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:26 PM MDTSevere Thunderstorm WarningPIHFremont64 min
Jul 19, 1:38 PM MDTSevere Thunderstorm WarningPIHBannock37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.